Characteristics and Attitudes of Men Using Anabolic Androgenic Steroids (AAS) : A Survey of 2385 Men / Alex K. Bonnecaze, Thomas O'Connor, Joseph A. Aloi. - (American Journal of Men's Health 14 (2020) 6 (November-December); p. 1-12)
- PMID: 33307930
- PMCID: PMC7739101
- DOI: 10.1177/1557988320966536
Additional characterization of patients using anabolic androgenic steroids (AAS) is needed to improve harm reduction and cessation resources for patients. Our group sought to expand upon the currently limited data regarding AAS use by performing a web-based survey assessing experiences of males using AAS. Participants included men over the age of 18 with history of AAS use within the past 5 years. Data were collected between August 2019 and April 2020. Primary outcome measures included age when starting AAS, dose of AAS, motivations for use, experiences with health-care professionals, and rate of successful cessation. The survey was accessed 3640 times, resulting in 2385 completed surveys meeting the inclusion criteria (68.93% participation rate).
Average participant age was 31.69 ± 10.09 years. Over half of respondents were from the United States (n = 1271, 53.3%). Motives to use AAS included improving appearance (n = 1959, 82.2%), strength gain (n = 1192, 50%), and self-esteem/body image issues (n = 712, 29.87%). Participants rated physicians poorly, regarding knowledge of AAS (4.08 ± 2.23). Most participants did not reveal AAS use to their health-care providers (n = 1338, 56.1%); of those that did, 55.30% (n = 579) reported feeling discriminated against for their use. Of 46.16% (n = 1101) attempting AAS cessation, 60.22% (n = 663) were unsuccessful. Challenges in the management of AAS use include early onset of use, supraphysiologic doses used, and frequently present body image disorders stress. Distrust of health-care providers, poor cessation rates, and lack of physician training further exacerbate this. These findings should serve to reinforce previous calls to action for further research on the treatment of AAS use disorder.